MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 1.8MM DRILL SHORT W/AO QC; BIT, DRILL

SMITH & NEPHEW, INC. 1.8MM DRILL SHORT W/AO QC; BIT, DRILL
Model Number 71174905
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/09/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during use, there was a quality failure of the 1.8mm drill short w/ao qc of the evos system.It is unknown how the problem was solved or if there was a delay due to this event.No patient complications reported.As per investigation results, it was found that the tip of the device was chipped.
 
Event or Problem Description
It was reported that, during a left clavicle osteosynthesis, the 1.8mm drill short w/ao qc broke and a fragment was left inside patient.It is unknown how the procedure was completed or if there was a delay due to this event.Patient's health status is unknown.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device confirms the tip on the device is chipped rendering the device inoperative.This device exhibits signs of significant wear/usage.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that the drill short broke and a fragment was left inside the patient.One photo of the returned device was reviewed appears to show a breakage at the tip of the device.The visual inspection report found the tip on the device to be chipped.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.Therefore, the root cause of the reported breakage could not be determined.The material composition of the drill is 17-4 stainless steel.The drill shorts are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Damage from misuse or rough handling are likely probable causes of the reported event.This is a single-use device and should be discarded after its first use.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
1.8MM DRILL SHORT W/AO QC
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14611388
Report Number1020279-2022-02769
Device Sequence Number5115681
Product Code HTW
UDI-Device Identifier00885556386545
UDI-Public00885556386545
Combination Product (Y/N)N
Initial Reporter CountryCO
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/03/2025
Device Model Number71174905
Device Catalogue Number71174905
Device Lot Number15BNX0058
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2022
Supplement Date Received by Manufacturer06/08/2022
07/15/2022
Initial Report FDA Received Date06/06/2022
Supplement Report FDA Received Date06/10/2022
07/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/06/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age32 YR
Patient SexFemale